A Answers (2)
Mark Morocco, Emergency Medicine, answeredNeuroleptic malignant syndrome is a serious side effect caused by some antipsychotic medications. This condition affects about three percent of people who take antipsychotic medications, and comes on quickly, within a few weeks after starting the medicine. According to the Merck Manuals Online Medical Library, men who are highly agitated may be most at risk for this disorder, since they may be given high doses of the drugs, or their dose may be increased quickly to reduce their symptoms. Neuroleptic malignant syndrome can be life threatening, sometimes leading to coma, kidney failure and death. One in three people will die from the illness. The medication must be discontinued, and prompt treatment in the intensive care unit will be required. Those who recover from the illness will get it again if they take the same medication.
Patients with schizophrenia are typically treated with dopamine receptor blocking medications such as haloperidol, chlorpromazine, clozapine, etc. Treatment with this class of medications is the main risk factor for developing neuroleptic malignant syndrome.